Thunderstorm Wind, Osage
- When
- February 20, 4:45 PM CST
- Where
- Osage County, 0.86 mi S of Grainola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.938, -96.651
Strong thunderstorm wind blew down large tree limbs.
Thunderstorms developed over the area in response to a northward lifting warm front. One of the storms produced damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed over the area in response to a northward lifting warm front. One of the storms produced damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 20, 3:37 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
337 PM CST MON FEB 20 2012
.DISCUSSION...
STRONG SOUTHERLY WINDS CONTINUE TO BE COMMON ACROSS THE REGION
THIS AFTERNOON AHEAD OF A COLD FRONT MOVING ACROSS WESTERN
OKLAHOMA. SHOWERS AND THUNDERSTORMS HAVE ALSO DEVELOPED IN THE
VICINITY OF THE COLD FRONT. THESE SHOWERS AND STORMS WILL CONTINUE
TO DEVELOP AND PUSH EASTWARD WITH THE MOVEMENT OF THE FRONT. SMALL
SIZE HAIL AND STRONG WINDS WILL BE POSSIBLE WITHIN THE THUNDERSTORM
DEVELOPMENT. MARGINAL INSTABILITY AHEAD OF THE FRONT ALONG WITH
STEEP LAPSE RATES WILL ALLOW FOR A CHANCE OF SEVERE WEATHER
THROUGH THE EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR COUNTIES WEST OF HIGHWAY 75 IN NORTHEAST OKLAHOMA UNTIL
10 PM CST. STRONG TO GUSTY WINDS WILL CONTINUE TO BE CAPABLE FOR A
COUPLE HOURS BEHIND THE FRONTAL PASSAGE THIS EVENING...THUS HAVE
EXTENDED THE WIND ADVISORY UNTIL 9 PM CST.
THE COLD FRONT IS EXPECTED TO CLEAR THE REGION LATE TONIGHT WITH
PRECIP ENDING FROM WEST TO EAST LATE THIS EVENING FOR EASTERN
OKLAHOMA AND INTO THE OVERNIGHT HOURS FOR FAR NORTHWEST ARKANSAS.
TEMPS ARE EXPECTED TO QUICKLY REBOUND BEHIND THE COLD FRONT
TOMORROW...WARMING ABOVE NORMAL AND CONTINUING INTO THURSDAY AHEAD
OF THE NEXT WAVE MOVING ACROSS THE PLAINS. LATEST MODEL RUNS ARE
CONTINUING TO KEEP MOST OF THE MOISTURE TO THE EAST AND SOUTHEAST
OF THE REGION...THUS FOR NOW WILL KEEP THINGS DRY THURSDAY AS A
FRONTAL BOUNDARY PUSHES THROUGH. BEHIND THIS NEXT FRONTAL
BOUNDARY...TEMPS LOOK TO BECOME MORE CLOSER TO SEASONAL NORMALS
FRIDAY/SATURDAY.
IN THE EXTENDED FORECAST...MODELS CONTINUE TO DISAGREE ON THE
TIMING/STRENGHT/LOCATION OF A WAVE MOVING ACROSS THE WESTERN CONUS
AND INTO THE PLAINS LATE WEEKEND AND FIRST PART OF NEXT WEEK. THE
GFS SOLUTION BRINGS A COLD FRONT THROUGH SUNDAY NIGHT WHILE THE
ECMWF HOLDS OFF THE FRONT UNTIL THE MONDAY/TUESDAY TIME FRAME.
WILL SIDE WITH PREVIOUS FORECAST AND USE THE ECMWF FOR DETAILS.
WILL CARRY SLIGHT POPS FOR NOW MONDAY AND TUESDAY UNTIL MODEL
CONSISTENCY AND FORECASTER CONFIDENCE IMPROVES.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 34 63 39 68 / 50 0 0 0
FSM 35 63 40 70 / 60 0 10 10
MLC 34 65 44 70 / 40 0 0 0
BVO 30 62 30 69 / 50 0 0 0
FYV 34 59 36 67 / 70 0 0 0
BYV 35 59 37 66 / 70 0 0 0
MKO 34 63 38 69 / 50 0 0 0
MIO 33 60 36 67 / 70 0 0 0
F10 35 65 40 70 / 40 0 0 0
HHW 36 66 46 71 / 40 0 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM MONDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ073.
AR...WIND ADVISORY UNTIL 9 PM MONDAY FOR ARZ001-ARZ010.
&&
SHORT TERM...21
LONG TERM....20HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 443 PM CST MON FEB 20 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 440 PM CST MON FEB 20 2012 ..SEVERE WEATHER POTENTIAL THROUGH MID EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...GENERALLY FROM AROUND HIGHWAY 75 WEST IN EASTERN OKLAHOMA. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A STRONG WIND DRIVEN STORM SYSTEM AND ASSOCIATED COLD FRONT WILL SWEEP THROUGH THE REGION THIS EVENING. SURFACE WINDS WITH THIS SYSTEM WILL BE CAPABLE OF REACHING 40 TO 45 MILES AN HOUR. THUNDERSTORMS WITHIN THIS SYSTEM WILL BE CAPABLE OF DAMAGING WINDS OF 50 MILES AN HOUR OR GREATER ALONG WITH WIND DRIVEN HAIL. INSTABILITY AND THUNDERSTORM INTENSITY WILL LESSEN ABOUT MID EVENING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...NO HAZARDS. WEDNESDAY...NO HAZARDS. THURSDAY...NO HAZARDS. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. EXTENDED DISCUSSION... DRY AND MILD WEATHER WILL PREVAIL FOR MUCH OF THE WEEK...WITH THE NEXT COLD FRONT AND STRONGER WINDS ARRIVING TOWARD THE BEGINNING OF NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CST MON FEB 20 2012
OKZ054-059-060-064>066-202300-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-TULSA OK-
354 PM CST MON FEB 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CREEK...WESTERN OKMULGEE...OSAGE...PAWNEE AND SOUTHWESTERN TULSA
IN EAST CENTRAL OKLAHOMA
OKFUSKEE
AT 345 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED VERY
CLOSE TO INTERSTATE 35 FROM THE KANSAS BORDER...SOUTH TO OKLAHOMA
CITY. THIS LINE OF STORMS WAS MOVING EAST BETWEEN 40 AND 45 MILES
AN HOUR.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...OSAGE PAWNEE
CREEK AND OKFUSKEE COUNTIES.
THE STORMS WILL REACH FAR WESTERN OSAGE AND PAWNEE COUNTIES AROUND
415 PM AND FAR WESTERN CREEK AND OKFUSKEE COUNTIES AROUND 430 PM.
THE STORMS WILL LIKELY REACH ABOUT TO STATE HIGHWAY 75 BETWEEN 520
AND 540 PM.
STRONG SURFACE WINDS ARE ALREADY GUSTING TO AROUND 40 MILES AN HOUR
BEFORE THE STORMS ARRIVE. THE ADDITION OF THUNDERSTORMS WILL MAKE
GUST TO AROUND 50 MILES AN HOUR OR MORE LIKELY. SMALL WIND DRIVEN
HAIL IS ALSO LIKELY.
SHOULD THE THUNDERSTORMS INCREASE IN INTENSITY WARNINGS WILL
BE NECESSARY.
REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO
A WARNING.
LAT...LON 3700 9602 3528 9604 3529 9645 3545 9645
3545 9655 3539 9654 3540 9663 3615 9663
3615 9682 3624 9682 3624 9692 3633 9693
3633 9704 3651 9704 3658 9690 3659 9705
3668 9707 3669 9695 3679 9676 3701 9675
TIME...MOT...LOC 2145Z 269DEG 39KT 3703 9733 3505 9739The Wichita radar (KICT), 106 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm wind blew down large tree limbs.
Dime size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362499, 367122.